Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 96  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
LETTER TO EDITOR
Year : 2022  |  Volume : 67  |  Issue : 3  |  Page : 307-308
Eczematous reactions induced by anti-IL17 agents: Report of two cases and possible pathogenic mechanisms


1 Department of Dermatology, Hospital Universitario 12 de Octubre, I+12 Research Institute, Universidad Complutense, Madrid, Spain
2 Department of Pathology, Hospital Universitario 12 de Octubre, I+12 Research Institute, Universidad Complutense, Madrid, Spain

Date of Web Publication22-Sep-2022

Correspondence Address:
Alba Sánchez-Velázquez
Department of Dermatology, Hospital Universitario 12 de Octubre, I+12 Research Institute, Universidad Complutense, Madrid
Spain
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_448_20

Rights and Permissions



How to cite this article:
Sánchez-Velázquez A, Falkenhain-López D, López-Valle A, Rodríguez Peralto JL, Ortiz Romero PL, Rivera-Díaz R. Eczematous reactions induced by anti-IL17 agents: Report of two cases and possible pathogenic mechanisms. Indian J Dermatol 2022;67:307-8

How to cite this URL:
Sánchez-Velázquez A, Falkenhain-López D, López-Valle A, Rodríguez Peralto JL, Ortiz Romero PL, Rivera-Díaz R. Eczematous reactions induced by anti-IL17 agents: Report of two cases and possible pathogenic mechanisms. Indian J Dermatol [serial online] 2022 [cited 2022 Sep 30];67:307-8. Available from: https://www.e-ijd.org/text.asp?2022/67/3/307/356736




Dear Editor,

Interleukin (IL)-17 inhibitors have been recently linked to the development of eczematous eruptions. We present two cases of IL-17 inhibitors-induced eczematous reactions occurring during ixekizumab and secukinumab therapy, respectively.

A 55-year-old man with a 20-year-history of psoriasis developed a pruritic eruption on the right hand 10 months after the initiation of ixekizumab. The physical examination showed vesicles and ill-defined erythematous scaly plaques with impetigo-like crusting located on the dorsum and sides of the fingers [Figure 1]a. Histopathological analysis of the skin biopsy was consistent with eczema [Figure 2]. The bacterial culture of the exudate was positive for methicillin-sensitive Staphylococcus aureus. The patient was started on cloxacillin and clobetasol propionate ointment daily with little improvement. Eventually, ixekizumab was discontinued achieving complete remission of the lesions.
Figure 1: (a): A close-up of eczematous eruption demonstrating ill-defined erythematous scaly plaques with impetigo-like crusting located on the dorsum and sides of the fingers. (b): Ill-demarcated, scaly, erythematous plaques with fissuring and crusting involving antecubital fossae coexisting with psoriatic lesions.

Click here to view
Figure 2: The biopsy specimen reveals hyperkeratosis, focal parakeratosis, acanthosis, and spongiosis. There is a lymphocytic infiltrate in the upper dermis (hematoxylin-eosin, original magnification X10).

Click here to view


The second patient is a 60-year-old man with a 15-year history of plaque psoriasis located over the extensor surfaces. One month after the initiation of secukinumab, he presented with an atopic dermatitis-like rash: ill-demarcated, scaly, erythematous plaques with fissuring and crusting on the antecubital [Figure 1]b and popliteal fossae. The eczematous reaction was successfully managed with betamethasone ointment without recurrence, and no modifications of the secukinumab therapy were required.

With the use of IL-17 inhibitors in clinical daily practice, eczema has been reported as a cutaneous adverse reaction.[1],[2],[3] It is thought that psoriasis and eczema are diseases caused by an imbalance in the T Helper 1 cells / T Helper 2 cells immune response, with Th1 being more prominent in psoriasis and Th2 in eczema. The IL-17 inhibitors may block mainly the Th1 pathway favoring an increased activity of the opposing Th2 pathway implicated in the pathogenesis of eczema.[3],[4] On the other hand, IL-17 plays a key role in the activation of neutrophils and antimicrobial peptides produced by keratinocytes. In contrast to psoriasis, patients with atopic dermatitis have IL-17 levels significantly decreased in their skin lesions that could explain their increased susceptibility to S. aureus skin infections. Thus, blocking IL-17 may promote the development of eczematous eruptions and favor S. aureus cutaneous infections.[2] Additionally, it has been demonstrated that S. aureus emerged immediately prior to the onset of eczematous eruptions, so S. aureus colonization may contribute to the eczematous dermatitis formation. Moreover, specific antibiotic treatment almost eliminates skin inflammation.[5] Caldarola et al.[3] report in their case series that in 18 of the 27 cases (66.7%), the biologic was stopped and no risk factors were identified. However, Al-Janabi et al.[4] found that a prior history of atopy was a common factor. We present two patients with no personal history of atopic diathesis developing eczematous reactions in the context of the anti-IL17 therapy. In the English-language literature, only one previous case of eczema with the S. aureus infection during ixekizumab treatment has been reported.[2] The eczematous reaction could represent a paradoxical adverse event in predisposed individuals, nevertheless, further research is needed to better understand this phenomenon, identify patients who are at risk, and establish management strategies. The clinicians should keep in mind this emerging side effect since the anti-IL17 agents are widely prescribed, and sometimes, the treatment must be stopped to manage it.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Neema S, Radhakrishnan S, Singh S, Vasudevan B, Chatterjee M. Real-life efficacy and safety of secukinumab: A single-center, retrospective observational study with 52-week follow-up. Indian J Drugs Dermatol 2019;5:14.  Back to cited text no. 1
  [Full text]  
2.
Munera-Campos M, Ballesca F, Richarz N, Ferrandiz C, Carrascosa JM. Paradoxical eczematous reaction to ixekizumab. J Eur Acad Dermatol Venereol 2019;33:e40-2.  Back to cited text no. 2
    
3.
Caldarola G, Pirro F, Di Stefani A, Ferrandiz C, Carrascosa JM. Clinical and histopathological characterization of eczematous eruptions occurring in course of anti IL-17 treatment: A case series and review of the literature. Expert Opin Biol Ther 2020;20:665-72.  Back to cited text no. 3
    
4.
Al-Janabi A, Foulkes AC, Mason K, Smith CH, Griffiths CE, Warren RB. Phenotypic switch to eczema in patients receiving biologics for plaque psoriasis: A systematic review. J Eur Acad Dermatol Venereol 2020;34:1440-8.  Back to cited text no. 4
    
5.
Kobayashi T, Glatz M, Horiuchi K, Kawasaki H, Akiyama H, Kaplan DH, et al. Dysbiosis and Staphylococcus aureus colonization drives inflammation in atopic dermatitis. Immunity 2015;42:756-66.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (998 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed76    
    Printed0    
    Emailed0    
    PDF Downloaded7    
    Comments [Add]    

Recommend this journal